Posted on December 1, 2017 in Teen Substance Abuse

Teens and Dramamine Abuse

Dramamine is the brand name for dimenhydrinate, an over-the-counter medication used to treat motion sickness (dizziness, nausea and vomiting).

On the surface, it seems like there’s no reason why anyone would want to take Dramamine recreationally, but Dramamine abuse is indeed a trend among teenagers. Unfortunately, it can also be deadly.

Side Effects of Too Much Dramamine

As with all medications, Dramamine must be taken as directed on the label. Dramamine is dosed appropriately to help relieve vertigo or motion sickness. But in higher dosages, Dramamine is very dangerous.

Side effects that can occur as a result of Dramamine abuse include:

  • Headaches
  • Hyperactivity
  • Poor coordination
  • Ringing ears
  • Hallucinations
  • Confusion
  • Extreme drowsiness
  • Dry mouth
  • Nausea
  • Arrhythmia (irregular heartbeat)
  • Heart attack
  • Seizures
  • Coma

Death from a Dramamine overdose is also possible.

Talk to Your Teen About Dramamine Abuse

Your teen should know that it is never OK to take a higher dosage of any medication than what is written on the label. Nor is it safe to take the correct dosage at more frequent intervals than recommended.

If your teen suffers from motion sickness and takes Dramamine, sit down with him or her and have a frank discussion about the dangers of this particular medicine. Sometimes teens are under the impression that over-the-counter medications must be safe. Explain that Dramamine abuse can lead to death.

If you have Dramamine in the house, even if your teen doesn’t take it, have the same conversation and then store it in a secure location along with other medications that are dangerous if abused.

Signs of potential Dramamine abuse in teens include:

  • Poor appetite
  • Loss of energy / weakness OR hyperactivity
  • Lack of coordination / clumsiness
  • Disorientation and slurred speech
  • Vomiting
  • Trouble urinating

These symptoms may be caused by the abuse of other drugs and medications as well. Seek medical attention right away if you are concerned that your teen may be experiencing an overdose.

Resources

https://medlineplus.gov/ency/article/002634.htm

Struggling with drug or alcohol addiction?

Call us for a free, confidential consultation.

844-877-1781